Oregon, 2013

Damaging Winds in Oregon, April 4, 2013

April 4, 2013 · NWS PDT · 3 events in 2 counties and zones

Negatively tilted shortwave trough and the cold front associated with it aided in the development of late afternoon thunderstorms across northeast Oregon. Convection began just east of the Cascades and began to intensify into stronger to severe thunderstorms by the time it reached Morrow county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Negatively tilted shortwave trough and the cold front associated with it aided in the development of late afternoon thunderstorms across northeast Oregon. Convection began just east of the Cascades and began to intensify into stronger to severe thunderstorms by the time it reached Morrow county. 3 Miles North of Heppner a pear tree had several limbs broken off and about 5 minutes of high winds. Pendleton had a downed tree, damage to a home, and power lines down, and a barn destroyed from the high winds. 7 miles north of Helix a mesonet measured a gust of 74 MPH. Over 2800 people were without power in the city of Weston due to the high winds from the severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 4, 2:45 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 4, 2:45 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
345 PM PDT THU APR 4 2013

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH SUNDAY. STRONG UPPER LEVEL LOW IS
MOVING INTO THE PACIFIC NORTHWEST TODAY. CURRENT SATELLITE IMAGERY
SHOWS SOLID CLOUD COVER WITH SHOWERS OVER NORTHERN OREGON INTO
WASHINGTON. TO THE SOUTH THERE ARE BREAKS IN THE CLOUD COVER AND
APPEARS SOME INSTABILITY AS WELL. EXPECT SHOWERS WILL DEVELOP IN
THIS REGION. COULD ALSO SEE ISOLATED OR SCATTERED THUNDERSTORMS AS
MODELS CONTINUE TO SHOW INSTABILITY ACROSS CENTRAL AND NORTHEAST
OREGON INTO THE EVENING. HAVE EXPANDED THE CHANCE OF THUNDERSTORMS
NORTHWARD A BIT BASED ON RADAR AND SATELLITE TRENDS. PRECIPITATION
SHOULD DIMINISH LATER TONIGHT WITH THE BEST CHANCE OVER THE
CASCADES. FRIDAY LOOKS MOSTLY CLOUDY WITH SCATTERED SHOWERS. THE
NEXT STRONG FRONT MOVES THROUGH FRIDAY NIGHT AND EXPECT ALL AREAS TO
RECEIVE SOME RAIN. AS THIS FRONT MOVES OUT OF THE REGION SATURDAY WE
WILL HAVE ANOTHER MOSTLY CLOUDY DAY WITH SCATTERED SHOWERS. WESTERLY
FLOW ALOFT WILL CONCENTRATE THE SHOWERS ALONG THE CASCADES AGAIN.
THE THIRD STORM TO IMPACT THE AREA WILL MOVE THROUGH SATURDAY NIGHT
AND SUNDAY. THIS ONE WILL LIKELY GIVE THE HIGHEST RAINFALL AMOUNTS
ALONG WITH WIND. FREEZING LEVELS WILL BE LOWER WITH THIS SYSTEM AS
THE UPPER LOW IS FORECAST TO MOVE OVER THE PACIFIC NORTHWEST SUNDAY.
THIS WILL LOWER FREEZING LEVELS AND WE WILL PROBABLY SEE SNOW IN THE
MOUNTAINS.  94

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT.  A SERIES OF
DISTURBANCES WILL CONTINUE TO PROVIDE ON AND OFF ACTIVE WEATHER FOR
THE EXTENDED. EXPECT SHOWERS AND COOLER TEMPERATURES TO CONTINUE
SUNDAY NIGHT THROUGH MONDAY NIGHT AS AN UPPER LEVEL TROUGH MOVES OUT
OF THE AREA. DRIER NORTHWEST FLOW WILL SET IN TUESDAY AS A RIDGE
BUILDS OVER THE AREA.  WITH ON AND OFF HIGH CLOUDS MOVING OVER THE
AREA...EXPECT MOST AREAS TO REMAIN DRY THROUGH WEDNESDAY
NIGHT...HOWEVER SOME MOUNTAIN AREAS COULD SEE SHOWERS.  BY THURSDAY
THE RIDGE WILL SLOWLY BREAK DOWN...AND THE CHANCE FOR PRECIPITATION
ACROSS THE AREA WILL ONCE AGAIN INCREASE.  MODELS DO START TO
DIVERGE AS TO IF THE WARMER/MILDER AIR WILL REMAIN...OR BE REPLACED
BY A MUCH COLDER AIR MASS.  HAVE DECIDED TO TREND THE FORECAST
TOWARDS THE MORE PERSISTENT WARM PATTERN BUT COULD BE ADJUSTED MUCH
COOLER AS NEEDED.  FOR NOW HIGH TEMPERATURES WILL MAINLY BE IN THE
60S FOR THE LOWER ELEVATIONS AND 50S MOUNTAINS FOR THE EXTENDED.
WEBER

&&

.AVIATION...00Z TAFS...EXPECT VFR CONDITIONS FOR THE MOST PART.
HOWEVER...OCCASIONAL MVFR CONDITIONS CAN BE EXPECTED AT ALL TAF
SITES DUE TO LOWERED CIGS AND/OR VIS FROM RAIN SHOWERS.  WINDS WILL
PICK UP TONIGHT AS THE FRONTAL SYSTEM MOVES ACROSS THE AREA AND CAN
EXPECT TAF SITES TO BE BREEZY TOMORROW...GUSTING IN THE TEENS TO
UPPER 20S.  THERE IS SOME INSTABILITY OVER CENTRAL OREGON AND THE
NORTHEAST BLUE MOUNTAINS THIS AFTERNOON.  THERE COULD BE SOME
VICINITY THUNDERSTORMS AT KRDM...KBDN...AND KPDT BETWEEN 00Z-06Z.
KALW MAY SEE VCTS AS WELL BUT CONFIDENCE IS NOT HIGH ENOUGH TO ADD
THEM INTO THE TAFS...WILL UPDATE THEM AS NEEDED. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  66  44  61 /  40  30  40  40
ALW  49  66  46  61 /  50  30  40  50
PSC  49  70  45  65 /  40  30  30  30
YKM  44  65  41  61 /  40  30  40  30
HRI  48  68  45  64 /  50  30  40  30
ELN  43  62  41  59 /  50  40  40  40
RDM  40  60  39  57 /  50  30  40  30
LGD  47  59  41  55 /  60  50  40  50
GCD  41  62  40  56 /  50  30  40  40
DLS  49  64  44  60 /  50  40  50  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/89/89
Hazardous weather outlook, Apr 4, 4:54 AM PST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
554 AM PDT THU APR 4 2013

ORZ042-503-505-506-509-051400-
NORTH CENTRAL OREGON-SOUTHERN BLUE MOUNTAINS OF OREGON-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-
EAST SLOPES OF THE OREGON CASCADES-
554 AM PDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC SYSTEM WILL SWING ACROSS THE REGION TODAY INTO THIS
EVENING CAUSING PERIODS OF RAIN SHOWERS. INSTABILITY WITH THIS
SYSTEM MAY BECOME STRONG ENOUGH TO RESULT IN THE DEVELOPMENT OF A
FEW THUNDERSTORMS OVER PORTIONS OF CENTRAL AND EAST-CENTRAL
OREGON. THE COUNTIES THAT SHOULD MAINLY BE AFFECTED BY THESE STRAY
THUNDERSTORMS ARE DESCHUTES, JEFFERSON, WHEELER, CROOK AND GRANT.
THESE STORMS MAY PRODUCE WIND GUSTS AND LOCALLY HEAVIER RAINFALL
AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ONSHORE FLOW PATTERN WILL PERSIST THROUGH THIS PERIOD. AS SUCH,
PACIFIC SYSTEMS WILL CONTINUE TO MOVE INTO THE PACIFIC NORTHWEST
BRINGING PERIODS OF RAIN. SNOW LEVELS WILL LOWER THIS WEEKEND AND
MEASURABLE SNOW WILL BE POSSIBLE IN THE MOUNTAINS.

WAZ520-051400-
EAST SLOPES OF THE WASHINGTON CASCADES-
554 AM PDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF SNOW MELT AND RAIN WILL CAUSE RISES ON RIVERS AND
STREAMS WITHIN THE WASHINGTON CASCADE EAST SLOPES. MOST RIVERS AND
STREAMS ARE EXPECTED TO REMAIN BELOW FLOOD STAGE. CURRENTLY THE
ONE EXCEPTION IS THE NACHES RIVER AT NACHES WHERE A FLOOD WARNING
IS IN EFFECT FROM FRIDAY AFTERNOON UNTIL LATE SATURDAY NIGHT.
FLOODING AT THIS POINT ALONG THE NACHES RIVER IS CURRENTLY
EXPECTED TO BE MINOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ONSHORE FLOW PATTERN WILL PERSIST THROUGH THIS PERIOD. AS SUCH,
PACIFIC SYSTEMS WILL CONTINUE TO MOVE INTO THE PACIFIC NORTHWEST
BRINGING PERIODS OF RAIN. SNOW LEVELS WILL LOWER THIS WEEKEND AND
MEASURABLE SNOW WILL BE POSSIBLE IN THE MOUNTAINS.

In the hours before

Local storm report, Apr 4, 4:24 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
524 PM PDT THU APR 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     5 NE RUGGS              45.31N 119.61W
04/04/2013  M46 MPH          MORROW             OR   MESONET

&&

JAS

The radar

The Pendleton radar (KPDT), 64 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morrow

When
April 4, 4:30 PM PST to 4:35 PM PST
Where
Morrow County, 3 mi N of Heppner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.393, -119.550

Pear tree had several limbs broken off.

Thunderstorm Wind, Umatilla

When
April 4, 5:15 PM PST to 5:20 PM PST
Where
Umatilla County, 0.97 mi W of Pendleton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.670, -118.820

Downed trees, damage to a home, power lines down, and a barn destroyed.

Thunderstorm Wind, Umatilla

When
April 4, 5:40 PM PST to 5:45 PM PST
Where
Umatilla County, 7 mi N of Helix to Weston
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
45.951, -118.650

Mesonet measured wind gust of 76 MPH, Pacific Power reported over 2800 people without power due to downed power lines from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433307, 433308, 433309.